Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS State College, PA

July 21, 2003Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 11:52 PM EDT for Clearfield County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 11:52 PM EDT (03:52 UTC)
Expired
Jul 22, 2003, 12:45 AM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 58 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS51 KCTP 220352
SVRCTP
PAC033-220445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1245 AM EDT.

* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF ROCKTON...OR 9 MILES
  SOUTH OF PUNXSUTAWNEY...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURWENSVILLE AND ROCKTON AROUND 1215 AM.
  HYDE AND CLEARFIELD AROUND 1220 AM.
  S.B. ELLIOT STATE PARK AROUND 1225 AM.
  PARKER DAM STATE PARK AROUND 1230 AM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4089 7902 4074 7888 4119 7812 4123 7843

DEVOIR/DANGELO

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:10 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 8:10 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT MON JUL 21 2003

WL DROP THE MENTION OF WATCH FROM ZONES...BUT ARE STILL DEALING
W/SVR WX. MANY REPORTS (SEE LSR S FOR DETAILS) OF WIND DAMAGE.
FLOODING THREAT NOW INCREASING OVER NWRN COS...SO WL CONTINUE THE
FLOOD WATCH THRU THE NIGHT.

DANGELO

PREV AFD...

WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL
MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS
ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING
RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE.
HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING
ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND
FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS
NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL
ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL
ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE
SCATTERED ACTIVITY ACROSS FAR SE.

FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND
LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO
OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO
WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT
LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER
LEVEL TROUGH THU.

THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW
FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA
THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN
TDYS HVY RAINFALL.

KL

.CTP...
PA...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 19 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 21, 6:50 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST ENTRY
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
650 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    TROUTVILLE                PA   POSSIBLE FUNNEL
07/21/03   CLEARFIELD

0312 PM    CURWENSVILLE              PA   WIND DAMAGE
07/21/03   CLEARFIELD                     TREES DOWN

0330 PM    ST MARYS                  PA   WIND DAMAGE
07/21/03   ELK                            TREES AND WIRES DOWN
                                          THROUGHOUT THE TOWN

0345 PM    KANE                      PA   WIND DAMAGE
07/21/03   MCKEAN                         STRAIGHT LINE WIND DAMAGE
                                          SEVERAL TREES AND WIRES
                                          DOWN.

0345 PM    GREENCASTLE               PA   WIND DAMAGE
07/21/03   FRANKLIN                       TREES AND WIRES DOWN

0345 PM    PETERSBURG BOROUGH        PA   WIND DAMAGE
07/21/03   HUNTINGDON                     NUMEROUS POWER LINES DOWN

0430 PM    LOCK HAVEN                PA   WIND DAMAGE
07/21/03   CLINTON                        TREES AND WIRES DOWN

0430 PM    BEAVER SPRINGS            PA   WIND DAMAGE
07/21/03   SNYDER                         TREES DOWN

0430 PM    REEDSVILLE                PA   WIND DAMAGE
07/21/03   MIFFLIN                        TREES AND WIRES DOWN

0437 PM    GALETON                   PA   WIND DAMAGE
07/21/03   POTTER                         TREES AND BRANCHES DOWN

0437 PM    BRADFORD                  PA   FLOOD
07/21/03   MCKEAN                         FLOODING OF ROADS.
                                          ROUTE 219 SOUTH OF
                                          BRADFORD CLOSED.

0445 PM    CURWENSVILLE              PA   WIND DAMAGE
07/21/03   CLEARFIELD                     TREES AND BRANCHES DOWN.

0446 PM    GRANVILLE                 PA   WIND DAMAGE
07/21/03   MIFFLIN                        TREE DOWN ON HOUSE

0450 PM    BRADFORD                  PA   WIND DAMAGE
07/21/03   MCKEAN                         KINZUA VIADUCT (RAILROAD
                                          OVERPASS). DAMAGED FROM
                                          STORM.REPORTED BY OTHER

0450 PM    WALNUT                    PA   WIND DAMAGE
07/21/03   JUNIATA                        TREES DOWN

0500 PM    WILLIAMSPORT              PA   WIND DAMAGE
07/21/03   LYCOMING                       TREES DOWN

0515 PM    MILTON                    PA   WIND DAMAGE
07/21/03   NORTHUMBERLAND                 TREES DOWN

0520 PM    HUGHSVILLE                PA   WIND DAMAGE
07/21/03   LYCOMING                       TWO DOZEN TREES DOWN
                                          BETWEEN MUNCY AND
                                          HUGHSVILLE. QUICK WIND
                                          CHANGE IN DIRECTION WITH
                                          DEBRIS IN AIR.

0555 PM    WICONISCO                 PA   WIND DAMAGE
07/21/03   DAUPHIN                        LARGE LIMB FELL IN YARD.

0600 PM    MT. JEWETT                PA   WIND DAMAGE
07/21/03   MCKEAN                         STRAIGHT LINE WIND DAMAGE
                                          WITH GUSTS TO 80 MPH.
                                          NUMEROUS TREES DOWN, WITH
                                          TELEPHONE POLES SNAPPED IN
                                          HALF. POWER IS OUT.

0600 PM    MIFFLINBURG               PA   WIND DAMAGE
07/21/03   UNION                          COUNTY WIDE WIND DAMAGE.
                                          TREES AND POWER LINES DOWN.
                                          SEVERAL POWER OUTAGES.

0600 PM    SUNBURY                   PA   WIND DAMAGE
07/21/03   NORTHUMBERLAND                 COUNTY WIDE WIND DAMAGE.
                                          TREES AND POWER LINES DOWN.
                                          SEVERAL POWER OUTAGES.

0625 PM    WATROUS                   PA   WIND DAMAGE
07/21/03   TIOGA                          HUGH TREES DOWN

VGC
Local storm report, Jul 21, 9:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
952 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    PETERSBURG BOROUGH        PA   WIND DAMAGE
07/21/03   HUNTINGDON                     POSSIBLE MICROBURST
                                          KNOCKED DOWN LOTS OF TREES
                                          IN PETERSBURG AND MINERAL
                                          SPRINGS.

0415 PM    WELLSBORO                 PA   WIND DAMAGE
07/21/03   TIOGA                          NUMEROUS MATURE 50 FOOT
                                          TREES SNAPPED AT MID
                                          SECTION. DAMAGE ALSO
                                          REPORTED TO BARN.

0430 PM    WATROUS                   PA   WIND DAMAGE
07/21/03   TIOGA                          HUGH TREES DOWN DUE TO
                                          POSSIBLE STRAIGHT LINE
                                          PATH.

0530 PM    HERNDON                   PA   WIND DAMAGE
07/21/03   NORTHUMBERLAND                 NUMEROUS TREES DOWN.

0625 PM    YORK SPRINGS              PA   WIND DAMAGE
07/21/03   ADAMS                          NUMEROUS TREES DOWN ACROSS
                                          NORTHER PART OF COUNTY.

0700 PM    BLOOMSBURG                PA   WIND DAMAGE
07/21/03   COLUMBIA                       SEVERAL TREES AND WIRES
                                          DOWN. HOUSE AT 13 EAST 3RD
                                          STREET STRUCK BY LIGHTNING.

0730 PM    DOVER                     PA   WIND DAMAGE
07/21/03   YORK                           LOTS OF TREES DOWN.

0753 PM    SHIREMANSTOWN             PA   WIND DAMAGE
07/21/03   CUMBERLAND                     TREES AND WIRES DOWN
                                          COUNTY WIDE.

0800 PM    LANCASTER                 PA   0.50 INCH HAIL
07/21/03   LANCASTER                      TREES AND WIRES DOWN. ALSO
                                          POWER OUTAGES COUNTY WIDE.

CRUZ
Local storm report, Jul 21, 9:57 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
957 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    PETERSBURG                PA   WIND DAMAGE
07/21/03   HUNTINGDON                     POSSIBLE MICROBURST
                                          KNOCKED DOWN LOTS OF TREES
                                          IN PETERSBURG AND MINERAL
                                          SPRINGS.

0415 PM    WELLSBORO                 PA   WIND DAMAGE
07/21/03   TIOGA                          NUMEROUS MATURE 50 FOOT
                                          TREES SNAPPED AT MID
                                          SECTION. DAMAGE ALSO
                                          REPORTED TO BARN.

0415 PM    WELLSBORO                 PA   WIND DAMAGE
07/21/03   TIOGA                          NUMEROUS MATURE 50 FOOT
                                          TREES SNAPPED AT MID
                                          SECTION. DAMAGE WAS ALSO
                                          REPORTED TO A BARN ROOF.

0430 PM    WATROUS                   PA   WIND DAMAGE
07/21/03   TIOGA                          HUGH TREES DOWN DUE TO
                                          POSSIBLE STRAIGHT LINE
                                          PATH.

0530 PM    HERNDON                   PA   WIND DAMAGE
07/21/03   NORTHUMBERLAND                 NUMEROUS TREES DOWN.

0625 PM    YORK SPRINGS              PA   WIND DAMAGE
07/21/03   ADAMS                          NUMEROUS TREES DOWN ACROSS
                                          NORTHER PART OF COUNTY.

0700 PM    BLOOMSBURG                PA   WIND DAMAGE
07/21/03   COLUMBIA                       SEVERAL TREES AND WIRES
                                          DOWN. HOUSE AT 13 EAST 3RD
                                          STREET STRUCK BY LIGHTNING.

0730 PM    DOVER                     PA   WIND DAMAGE
07/21/03   YORK                           LOTS OF TREES DOWN.

0753 PM    SHIREMANSTOWN             PA   WIND DAMAGE
07/21/03   CUMBERLAND                     TREES AND WIRES DOWN
                                          COUNTY WIDE.

0800 PM    LANCASTER                 PA   0.50 INCH HAIL
07/21/03   LANCASTER                      TREES AND WIRES DOWN. ALSO
                                          POWER OUTAGES COUNTY WIDE.
Special weather statement, Jul 21, 10:41 PM EDT, 1 hour 11 minutes before
PAZ005-006-011-220345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1041 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CAMERON AND POTTER
COUNTIES...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
OLEAN TO 2 MILES EAST OF RIDGWAY...MOVING NORTHEAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR SHINGLEHOUSE AND PORT ALLEGANY AT 1050
PM...NORWICH AND ELK RIVER AT 1055 PM...ROULETTE AT 1105
PM...SIZERVILLE...OSWAYO AND KEATING SUMMIT AT 1110 PM...GENESEE AND
COUDERSPORT AT 1120 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Jul 21, 11:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1120 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    FLEMINGTON                PA   WIND DAMAGE
07/21/03   CLINTON                        NUMEROUS TREES AND WIRES
                                          DOWN THROUGHOUT BEECH CREEK
                                          AND FLEMINGTON.

0433 PM    GENESSE                   PA   TORNADO
07/21/03   POTTER                         POSSIBLE TORNADO TOUCH
                                          DOWN IN GENESSE TOWNSHIP.
                                          ONE BARN AND TWO HOUSES
                                          DESTROYED.

0532 PM    MILLERSTOWN               PA   WIND DAMAGE
07/21/03   PERRY                          NUMEROUS TREES AND WIRES
                                          DOWN WITH MOST CONCENTRATED
                                          AREA OF DAMAGE IN
                                          MILLERSTOWN.

1000 PM    KANE                      PA   FLOOD
07/21/03   MCKEAN                         MINOR FLOODING ALREADY
                                          OCCURRING. SOME SMALL
                                          STREAMS ALREADY WERE OUT OF
                                          THEIR BANKS. FLOODING
                                          REPORTED WAS COUNTY WIDE.

1014 PM    NEW COLUMBIA              PA   WIND DAMAGE
07/21/03   UNION                          STRONG WINDS REPORTED.
                                          ROOF TORNED OFF BARN.
                                          SEVERAL TREES DOWN. FIVE
                                          ROADS CLOSED DUE TO TREES
                                          OVER POWER LINES IN THE
                                          EASTERN SECTION OF THE
                                          COUNTY.

1020 PM    HARRISBURG                PA   WIND DAMAGE
07/21/03   DAUPHIN                        SEVERAL TREES AND WIRES
                                          DOWN.

VGC
Local storm report, Jul 21, 11:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1136 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    MUNCY                     PA   WIND DAMAGE
07/21/03   LYCOMING                       IN THE AREA FROM A LINE
                                          BETWEEN MUNCY AND
                                          HUGHESVILLE, GOING EAST
                                          TOWARDS LAIRDSVILLE, MANY
                                          TREES REPORTED DOWN.
                                          FRANKLIN TOWNSHIP REPORTED
                                          DAMAGE TO SHED ROOF AND
                                          TOPS OFF TREES. PENN
                                          TOWNSHIP REPORTED MOST OF
                                          LARGE BARN BLOWN DOWN,
                                          DAMAGE TO CAR AND VAN.

VGC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM EDTSevere Thunderstorm WarningCTPLancaster62 min
Jul 21, 8:55 PM EDTFlash Flood WarningCTPWarren6 hr
Jul 21, 9:58 PM EDTFlash Flood WarningCTPMcKean6 hr
Jul 21, 11:19 PM EDTSevere Thunderstorm WarningCTPPotter26 min
Jul 22, 3:23 PM EDTSevere Thunderstorm WarningCTPPerry52 min
Jul 22, 3:33 PM EDTSevere Thunderstorm WarningCTPDauphin57 min
Jul 22, 3:50 PM EDTTornado WarningCTPDauphin40 min
Jul 22, 4:24 PM EDTSevere Thunderstorm WarningCTPClearfield66 min
Jul 22, 4:43 PM EDTSevere Thunderstorm WarningCTPCameron17 min
Jul 22, 5:06 PM EDTSevere Thunderstorm WarningCTPPotter69 min
Jul 22, 5:59 PM EDTSevere Thunderstorm WarningCTPCumberland91 min
Jul 22, 6:32 PM EDTSevere Thunderstorm WarningCTPYork58 min
Jul 22, 6:43 PM EDTSevere Thunderstorm WarningCTPDauphin47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.